New Mexico, 2017

High Wind in New Mexico, March 23 to 24, 2017

March 23 to 24, 2017 · NWS MAF · 5 events in 4 counties and zones

An upper trough moved over southeastern New Mexico and resulted in widespread strong, westerly winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough moved over southeastern New Mexico and resulted in widespread strong, westerly winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 12:20 PM MST, 40 minutes earlier.

Area forecast discussion, Mar 23, 12:20 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT Thu Mar 23 2017

.DISCUSSION...

An upper trough is approaching from the west with an upper ridge
over the southeast part of the country. This upper pattern has
resulted in west southwest flow aloft over the area. Temperatures
this afternoon are expected to be a little cooler than yesterday as
lower heights move over the area. The approach of this upper trough
has contributed to a tightened surface pressure gradient across the
CWA which has resulted in strong winds across the area. High Wind
Warnings are in effect for the western 2/3rds of the CWA and a Wind
Advisory is in effect for the Western Low Rolling Plains, eastern
Permian Basin, and Lower Trans Pecos for this afternoon into this
evening. Patchy blowing dust will be possible across much of the
area due to the winds.

A surface trough will develop across the Upper Trans Pecos this
afternoon with a dryline developing and tightening up across this
area. Good low-level moisture will be present to the east of the
dryline with strong south to southeast winds. Severe thunderstorms
will be possible along and to the east of this dryline late this
afternoon into tonight. There will be decent CAPE along and just to
the east of the dryline and the bulk shear and mid-level lapse rate
will be very high early this evening. There will also be good upper
level lift over the area so these conditions will aid in severe
weather development. The models are not showing any convection
across the CWA until between 00z and 06z. The storms are expected to
mainly impact southeast New Mexico, the Permian Basin, and the
Western Low Rolling Plains. The hi-resolution models are just
showing convection across the northern border of the CWA. The storms
will pretty much be out of the CWA by Friday morning.

The upper trough will move over the region on Friday with the center
of the trough passing over Northern Oklahoma/Southern Kansas. Strong
upper level winds from the base of the upper trough will mix
downward toward the surface into Friday allowing for high winds
across the Guadalupe Mountains so the High Wind Warning for this
area continues through Friday afternoon. Gusty, west winds will be
blowing across the area on Friday associated with a Pacific front
which will allow for temperatures on Friday to be a little cooler
with highs mostly in the 70s. A northerly wind shift will come into
the area Friday evening into Friday night. Winds will quickly shift
back towards the south Saturday afternoon so high temperatures
Saturday will be similar if not a little warmer than those on
Friday. Upper ridging also begins to develop over the region on
Saturday. Another upper trough is expected to move just to the north
of the area on Sunday with the base of the trough moving over the
CWA. This will contribute to gusty west winds Sunday afternoon. A
cold front is expected to move into the area on Monday but
temperatures will not be affected much. Another upper trough will
move over the region sometime during the middle of next week and
models are indicating possible storms Tuesday through Thursday of
next week. Temperatures mostly in the 70s and 80s are expected in
the extended forecast.

.FIRE WEATHER...

Approaching upper trough and deep surface low have combined to
produce windy conditions with blowing dust across the area. As the
surface trough/Pacific front moves through the wind will swing
around from the south to the west late this afternoon and evening.
20ft winds above 20mph and RH falling below 15 percent expected
along with very high to extreme fire danger.  A Red Flag Warning is
in effect today for all of W TX and SE NM. Cooler temperatures...
higher rh... and less wind Friday with speeds decreasing through the
day.  Could still have some areas reach near critical Friday so will
issue a Fire Weather Watch Friday for SE NM... the Trans Pecos...
and the Davis Mtns. This watch may be expanded.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  75  45  78 /  50  10   0   0
Carlsbad                       46  77  42  80 /   0   0   0   0
Dryden                         53  81  50  84 /  20   0   0   0
Fort Stockton                  50  78  48  81 /  10   0   0   0
Guadalupe Pass                 40  66  43  74 /   0   0   0   0
Hobbs                          44  72  40  75 /  20   0   0   0
Marfa                          38  67  35  77 /   0   0   0   0
Midland Intl Airport           49  77  47  78 /  40   0   0   0
Odessa                         48  77  47  78 /  40   0   0   0
Wink                           48  78  44  80 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until midnight MDT tonight for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 9 PM MDT this evening for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
     of Eddy County.

TX...Red Flag Warning until 1 AM CDT /midnight MDT/ Friday for Big
     Bend Area-Davis/Apache Mountains Area-Guadalupe Mountains-
     Loving-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     and Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory until 10 PM CDT this evening for Borden-Dawson-
     Glasscock-Howard-Martin-Mitchell-Pecos-Presidio Valley-
     Reagan-Scurry-Terrell.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
     Ector-Gaines-Loving-Marfa Plateau-Midland-Reeves County and
     Upper Trans Pecos-Upton-Van Horn and Highway 54 Corridor-
     Ward-Winkler.

     High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains.

&&

72/80
Hazardous weather outlook, Mar 23, 12:38 PM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
238 PM CDT Thu Mar 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
238 PM CDT Thu Mar 23 2017 /138 PM MDT Thu Mar 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds and extremely critical fire weather conditions expected
by this afternoon. A Red Flag Warning is in effect this afternoon
and evening for all of Southeast New Mexico and much of West Texas,
mainly west of the Pecos.

Thunderstorms are possible this afternoon and tonight, along and
east of a Hobbs to Fort Stockton line. Any storms that develop will
be accompanied by frequent lightning, gusty winds, and small hail. A
few storms may become severe, with damaging winds and large hail.

Strong southwest to west winds are expected in the Guadalupe, Davis,
and Apache Mountains, as well as on the adjacent plains.  This
includes portions of the Permian Basin and Western Low Rolling
Plains. A High Wind Warning is in effect this afternoon and tonight.
Elsewhere, breezy conditions are anticipated, and a Wind Advisory is
in effect.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong west winds are expected to continue in the Guadalupe
Mountains Friday. A High Wind Warning is in effect.

Critical fire weather conditions will be possible again Friday,
mainly along and west of the Pecos River... A Fire Weather Watch is
effect. Sunday, critical fire weather conditions will be possible in
the Guadalupe Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through tonight mainly for the
Permian Basin and Lower Trans Pecos.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 23, 1:00 PM MST to March 24, 1:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
March 23, 2:55 PM MST to 9:55 PM MST
Where
Eddy County Plains forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Southwest to west winds of 40-46 mph, and gusts as high as 55 mph, occurred at the Artesia ASOS.

High Wind, Eddy County Plains

When
March 23, 3:00 PM MST
Where
Eddy County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Central Lea County

When
March 23, 4:12 PM MST to 6:18 PM MST
Where
Central Lea County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-42 mph occurred at the Hobbs Mesonet.

High Wind, Northern Lea County

When
March 23, 5:00 PM MST to 6:20 PM MST
Where
Northern Lea County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Sustained southwest to west winds of 40-45 mph, and a gust to 55 mph, occurred at the Tatum Mesonet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678460, 678437, 678438, 678440, 678439.